Thioridazine and arrhythmia

NEW YORK, August 3 (Praxis Press) The antipsychotic drug, Mellaril (thioridazine) has been shown to prolong patients' QTc interval, which can lead to a type of ventricular tachycardia known as torsades de pointes and potentially sudden death. At the request of the US Food and Drug administration (FDA), the manufacturer of the drug, Novartis, has now added a black box warning on the drug's label in order to alert physicians to its tendency of prolonging a patient's heartbeat interval. Now Mellari

The Scientist Staff
Aug 7, 2000

NEW YORK, August 3 (Praxis Press) The antipsychotic drug, Mellaril (thioridazine) has been shown to prolong patients' QTc interval, which can lead to a type of ventricular tachycardia known as torsades de pointes and potentially sudden death. At the request of the US Food and Drug administration (FDA), the manufacturer of the drug, Novartis, has now added a black box warning on the drug's label in order to alert physicians to its tendency of prolonging a patient's heartbeat interval. Now Mellaril is indicated only for patients with schizophrenia who either cannot tolerate other antipsychotic drugs or who fail to respond to them.

Interested in reading more?

Become a Member of

Receive full access to more than 35 years of archives, as well as TS Digest, digital editions of The Scientist, feature stories, and much more!
Already a member?